Alert archive / Washington / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 3, NWS Spokane, WA

September 25, 2024Asotin County, Garfield County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Sep 25, 2024, 3:41 PM PDT for Asotin County, Garfield County, Whitman County, Washington. It was in force for 64 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2024, 3:41 PM PDT (22:41 UTC)
Expired
Sep 25, 2024, 4:45 PM PDT
In force
64 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Asotin County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 128 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 4:16 PM PDTTSTM WND GST 672 Ene Pullman, WACorrects previous non-tstm wnd gst report from 2 ENE Pullman. ASOS station KPUW Pullman/Moscow Airport.
Sep 25, 4:16 PM PDTNON-TSTM WND GST 672 Ene Pullman, WAASOS station KPUW Pullman/Moscow Airport.
Sep 25, 4:18 PM PDTTSTM WND DMG1 E Pullman, WAPhotos of a roof blown off a greenhouse. Time estimated from ASOS.
Sep 25, 4:20 PM PDTTSTM WND DMGPullman, WADowned tree.
Sep 25, 4:25 PM PDTTSTM WND DMG5 Sse Pullman, WATravel trailer blown over. Exact location south of Pullman unknown.
Sep 25, 4:45 PM PDTTSTM WND DMGPullman, WALarge tree branch broke off of tree and crushed the top of a vehicle.
Sep 25, 4:50 PM PDTTSTM WND DMG1 Sw Pullman, WAReport from mPING: 1-inch tree limbs broken; Shingles blown off.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS56 KOTX 252241
SVROTX
WAC003-023-075-252345-
/O.NEW.KOTX.SV.W.0003.240925T2241Z-240925T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
341 PM PDT Wed Sep 25 2024

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Garfield County in southeastern Washington...
  Southeastern Whitman County in eastern Washington...
  Northwestern Asotin County in southeastern Washington...

* Until 445 PM PDT.

* At 340 PM PDT, a severe thunderstorm was located near Pomeroy, or
  23 miles west of Clarkston, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pullman, Colfax, Pomeroy, Palouse, Garfield, Albion, Colton,
  Uniontown, Wawawai, Almota, and Mayview.

This includes the following highways...
 U.S. Highway 12 in Washington between mile markers 399 and 421.
 U.S. Highway 195 in Washington between mile markers 3 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4626 11761 4633 11762 4634 11765 4661 11777
      4707 11720 4689 11705 4652 11704
TIME...MOT...LOC 2240Z 236DEG 34KT 4648 11753 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SB
1 follow-up statement
836 
WWUS56 KOTX 252328
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
428 PM PDT Wed Sep 25 2024

WAC003-252337-
/O.CAN.KOTX.SV.W.0003.000000T0000Z-240925T2345Z/
Asotin WA-
428 PM PDT Wed Sep 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ASOTIN COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4647 11715 4677 11757 4707 11720 4689 11705
      4652 11704
TIME...MOT...LOC 2327Z 236DEG 34KT 4673 11699 

$$

WAC023-075-252345-
/O.CON.KOTX.SV.W.0003.000000T0000Z-240925T2345Z/
Garfield WA-Whitman WA-
428 PM PDT Wed Sep 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR NORTH CENTRAL GARFIELD AND SOUTHEASTERN WHITMAN COUNTIES...

At 427 PM PDT, a severe thunderstorm was located over Moscow, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pullman, Colfax, Palouse, Garfield, Albion, Colton, Uniontown,
Wawawai, and Almota.

This includes U.S. Highway 195 in Washington between mile markers 3
and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4647 11715 4677 11757 4707 11720 4689 11705
      4652 11704
TIME...MOT...LOC 2327Z 236DEG 34KT 4673 11699 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fewkes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:31 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 25, 2:31 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT Wed Sep 25 2024

.SYNOPSIS...

Strong winds accompany a cold front passage through the late
evening. Areas of blowing dust along with showers and
thunderstorms will be possible with the frontal passage.
Temperatures return to near normal by Thursday with another cold
front passage Friday. Above average temperatures return Saturday
into early next week, with Saturday the warmest day of the
weekend. Some freezing overnight lows are possible again heading
into next week.

&&

.DISCUSSION...
Tonight through Thursday: The evening will start active with the
cold front pushing through the region. Winds will continue to be
main concern. Isolated thunderstorms embedded along the front will
be sporadic lightning and gusty outflow winds. Wind speeds will
20-30 MPH sustained with gusts near 40 MPH. By 11 PM, the cold
front will mainly be impacting extreme Eastern Washington and the
Idaho Panhandle. By early Thursday morning, the thunderstorms are
expected to be no longer occurring. Winds will begin to decline
as a zonal flow pattern begins to take hold and the gradient
loosens through the day. Afternoon winds are expected to be breezy
through the Okanogan Valley with sustained 10-20 MPH and gusts
near 35 possible.

On the plus side, temperatures are expected to decrease by 10-15
degrees from Wednesday highs. The highs across the region are
expected to be in the 60s to low 70s. Overnight lows will be in
the upper 40s and 50s.

Friday through Wednesday:
Expect zonal flow late in the week, with generally dry conditions
returning and daytime temps near to slightly above daily normals.
Synoptic outlook turns murkier early next week with occasional
shortwaves likely to push through the progressive weather pattern.
Have introduced slight chances for showers Tuesday/Wednesday, but
these are mostly confined to the mountains for now...something to
watch. Frost/freezing conditions possible next Monday and Tuesday as
well in our northern sheltered valleys. In all, not much reason to
stray from near normal daytime temps through the end of the extended
forecast. /KD

&&

.AVIATION...
18Z TAFS: The front is starting to press into the Cascades. The
front will move over the Cascades around 21z bringing increasing
winds and an increasing chance of showers and thunderstorms. The
winds are expected to develop areas of blowing dust which will
lower visibilities into the MVFR category and possibly IFR,
however dust forecasting is tough to pin down. If dust develops,
the worst visibilities are expected over the Columbia Basin near
MWH and points NE of there. The front will also bring a chance of
showers and thunderstorms, however the main thunderstorm threat
will occur north and east of GEG-COE as well as south of LWS so we
did not mention prevailing thunder in the TAFs. The threat of
showers/thunderstorms will decrease rapidly after 06z for all
locations save the extreme eastern portions of the ID Panhandle.
By 12Z, dry air behind the front will bring clear skies and VFR
conditions for the start of Thursday.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is high
confidence of VFR conditions for all TAF sites through 21z After
that blowing dust is expected to lower visibility down to MVFR
across the Columbia Basin, with localized restrictions down to IFR.
Confidence is low with degree of visibility restrictions at
KMWH/KGEG/KSFF/KPUW and possibly LWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  68  50  75  46  79 /  40   0   0   0   0   0
Coeur d'Alene  46  67  47  74  47  77 /  50   0   0   0   0   0
Pullman        44  65  45  72  46  77 /  50   0   0   0   0   0
Lewiston       54  73  53  80  54  83 /  70   0   0   0   0   0
Colville       36  68  39  74  36  75 /  60   0  10   0   0   0
Sandpoint      44  64  44  72  43  72 /  60   0  10   0   0   0
Kellogg        48  64  51  70  51  78 /  90   0   0   0   0   0
Moses Lake     43  70  47  77  44  77 /  30   0   0   0   0   0
Wenatchee      48  70  54  74  50  74 /  20   0  10   0   0   0
Omak           43  70  49  77  47  77 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
     Northern Panhandle.

WA...Wind Advisory until 11 PM PDT this evening for Lower Garfield
     and Asotin Counties-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Wenatchee Area.

     Blowing Dust Advisory until 11 PM PDT this evening for Moses
     Lake Area-Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau.

&&

In the hours before

Special weather statement, Sep 25, 2:00 PM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
200 PM PDT Wed Sep 25 2024

WAZ038-043-049-252130-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
200 PM PDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of central Okanogan
County through 230 PM PDT...

At 159 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Okanogan, or 14 miles northwest of Omak, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Omak, Okanogan, Tonasket, North Omak, Riverside, Conconully, Salmon
Meadows Campground, and Alder Campground.

This includes U.S. Highway 97 in Washington between mile markers 287
and 289, and between mile markers 296 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4835 11957 4844 12016 4886 11996 4874 11923
TIME...MOT...LOC 2059Z 204DEG 49KT 4851 11981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fewkes
Special weather statement, Sep 25, 2:22 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
222 PM PDT Wed Sep 25 2024

WAZ038-043-049-252145-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
222 PM PDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 245 PM PDT...

At 221 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tonasket, or 25 miles north of Omak, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oroville, Tonasket, Havillah, Nighthawk, Cordell, Loomis, Molson, and
Ellisforde.

This includes U.S. Highway 97 in Washington between mile markers 313
and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 11909 4863 11929 4878 11999 4900 11993
TIME...MOT...LOC 2121Z 205DEG 52KT 4879 11958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fewkes
Local storm report, Sep 25, 3:07 PM PDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
307 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Non-Tstm Wnd Gst 5 S Loomis              48.74N 119.62W
09/25/2024  M54 MPH          Okanogan           WA   Mesonet

            Mesonet station ANEW1 Aeneas.

0229 PM     Tstm Wnd Dmg     3 S Ellisforde          48.75N 119.41W
09/25/2024                   Okanogan           WA   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

0232 PM     Tstm Wnd Dmg     2 SW Ellisforde         48.77N 119.43W
09/25/2024                   Okanogan           WA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0241 PM     Non-Tstm Wnd Gst 3 WNW Oroville          48.96N 119.49W
09/25/2024  M55 MPH          Okanogan           WA   Mesonet

            Mesonet station OVLW1 Oroville.

0250 PM     Tstm Wnd Dmg     1 SSW Oroville          48.93N 119.44W
09/25/2024                   Okanogan           WA   Emergency Mngr

            Emergency Manager relays report that
            multiple trees are down in Oroville with
            damage to roof on at least one home.

&&
Special weather statement, Sep 25, 3:08 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
308 PM PDT Wed Sep 25 2024

WAZ031>033-252300-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
308 PM PDT Wed Sep 25 2024

...A line of showers producing gusty outflow winds will impact
portions of southeastern Adams, Garfield, southern Whitman and
northwestern Asotin Counties through 400 PM PDT...

At 305 PM PDT, Doppler radar was tracking showers along a line
extending from near Ayer to 6 miles southeast of Dayton. Movement
was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.  Areas of blowing dust reducing
         visibility down to one mile.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pomeroy, Endicott, Riparia, Hay, Dusty, Wawawai, Dodge, Winona, La
Crosse, Peola, Almota, and Mayview.

This includes U.S. Highway 12 in Washington between mile markers 389
and 423, and near mile marker 425.

These showers could mature into thunderstorms producing briefing
downpours and lightning strikes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4633 11762 4634 11768 4647 11774 4647 11786
      4662 11785 4661 11786 4658 11790 4659 11802
      4655 11817 4667 11823 4669 11822 4678 11810
      4678 11801 4685 11800 4703 11774 4645 11712
      4625 11761
TIME...MOT...LOC 2205Z 233DEG 40KT 4658 11834 4623 11791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB
Local storm report, Sep 25, 3:40 PM PDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Spokane WA
340 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     5 ENE Washtucna         46.79N 118.21W
09/25/2024  M52 MPH          Adams              WA   Mesonet

            Mesonet station EW4908 Washtucna / Hooper.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:00 PM PDTSpecial Weather StatementOTXOkanogan30 min
Sep 25, 2:22 PM PDTSpecial Weather StatementOTXOkanogan23 min
Sep 25, 2:38 PM PDTSevere Thunderstorm WarningOTXOkanogan37 min
Sep 25, 3:08 PM PDTSpecial Weather StatementOTXGarfield52 min
Sep 25, 3:50 PM PDTDust Storm WarningOTXAsotin, Garfield, Whitman55 min
Sep 25, 3:58 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman62 min
Sep 25, 4:06 PM PDTDust Storm WarningOTXAdams84 min
Sep 25, 4:06 PM PDTSpecial Weather StatementOTXSpokane39 min
Sep 25, 4:12 PM PDTDust Storm WarningOTXAdams, Lincoln, Pend Oreille, Spokane, Stevens, Whitman33 min
Sep 25, 4:17 PM PDTSevere Thunderstorm WarningOTXWhitman58 min
Sep 25, 4:23 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane, Stevens67 min
Sep 25, 4:39 PM PDTSevere Thunderstorm WarningOTXSpokane, Whitman36 min
Sep 25, 4:51 PM PDTSevere Thunderstorm WarningOTXSpokane39 min

Nearby

Severe Thunderstorm Warnings in Washington, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.